Virginia, 2005

Damaging Wind in Virginia, July 22, 2005

July 22, 2005 · NWS RNK · 1 event in 1 county or zone

Damaging thunderstorm wind downed several large trees. Also, a 6 inch diamter limb of one felled tree destroyed the windshield of a pickup truck and damaged other parts of the vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Damaging thunderstorm wind downed several large trees. Also, a 6 inch diamter limb of one felled tree destroyed the windshield of a pickup truck and damaged other parts of the vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:29 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 1:29 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SHORT-WAVE HELPING TO TRIGGER CONVECTION ACROSS THE AREA THIS
AFTERNOON SHOULD BE EXITING THE COUNTY WARNING AREA THIS EVENING AND
WITH LOSS OF DAYTIME HEATING WILL RESULT IN LESSENING COVERAGE OF
STORMS DURING THE EVENING. SYSTEM FOLLOWED BY SLIGHTLY DRIER AIR IN
THE WEST AND CENTRAL ZONES ALTHOUGH VERY LITTLE LOW-LEVEL DRYING
EXPECTED IN SOUTHEAST ZONES. DID NOT STRAY MUCH FROM GUIDANCE WITH
TEMPS TONIGHT WITH SLIGHT UPWARD ADJUSTMENT ON TOMORROW MAXIMUMS TO
ACCOUNT FOR DOWNSLOPE AND BETTER HEATING IN SLIGHTLY DRIER AIR MASS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
SATURDAY NIGHT THROUGH MONDAY...

THE AXIS OF AN UPPER LEVEL RIDGE BUILDS OVER THE COUNTY WARNING AREA
LATE THIS WEEKEND INTO MONDAY. WITH IT WILL COME VERY WARM
TEMPERATURES ALOFT...AROUND 11 TO 12 DEGREES CELSIUS AT 700
MILLIBARS. THIS SHOULD HELP TO SUPRESS ANY SHOWER/THUNDERSTORM
DEVELOPMENT AND LIMIT CLOUD COVER TO SOME FLATTENED CUMULUS AT BEST.
TEMPERATURES AGAIN SHOULD BE IN THE 80S AND 90S WITH LOWS IN THE 60S
AND 70S.

TUESDAY THROUGH FRIDAY...

THE UPPER RIDGE OF HIGH PRESSURE WILL SLOWLY INCH ITS WAY OFF SHORE
MAKING ROOM FROM AN APPROACHING COLD FRONT. CURRENT GUIDANCE BY THE
HYDROMETEOROLOGICAL PREDICTION CENTER SUGGEST A THURSDAY MORNING
ARRIVAL TIME WITH SHOWER AND THUNDERSTORM CHANCES PROGRESSIVELY
INCREASING BY MONDAY NIGHT THROUGH THE MIDDLE OF THE WEEK. WILL
INCREASE PROBABILITY OF PRECIPITATION FROM THE CHANCE CATEGORY
TUESDAY TO A LIKELY PROBABILITY OF PRECIPITATION BY WEDNESDAY
AFTERNOON IN THE WEST.

PRIOR TO THE FRONTAL PASSAGE...HEAT INDICES WILL TOP THE 100 MARK
EARLY IN THE WEEK. LATEST INDICATIONS ARE FOR VALUES AROUND 100
ALONG AND EAST OF A DANVILLE TO APPOMATTOX LINE ON MONDAY...AND THEN
PERHAPS AS HIGH AS 105 TO 110 EAST OF THIS SAME LINE ON TUESDAY WITH
READINGS AROUND 100 AS FAR WEST AS THE BLUE RIDGE. THE HAZARDOUS
WEATHER OUTLOOK WILL BE UPDATED TO REFLECT THIS.

LIKE MANY SUMMER TIME COLD FRONTS IN THIS PART OF THE COUNTRY...THE
FRONT IS NOT EXPECTED TO PROGRESS TOO FAR SOUTH OF THE AREA AFTER
ITS PASSAGE. THIS WILL MEAN A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS HEADING INTO THE END OF THE WORK WEEK...WITH THE
GREATEST PROBABILITY OF PRECIPITATION OVER NORTH CAROLINA.
HOWEVER...WITH THE FRONT NOW TO OUR SOUTH...SOMEWHAT LESS HUMID AND
COOLER CONDITIONS WILL ALSO BE IN STORE FOR THE END OF THE WORKWEEK.
INSTEAD OF HIGH TEMPERATURES IN THE 80S AND 90S...70S AND 80S LOOK
PROMISING.

&&

.AVIATION...
SCATTERED CONVECTION DEVELOPING ACROSS THE CWA THIS AFTERNOON MAY
RESULT IN BRIEF LOWERING OF CIGS/VSBYS AT TAF SITES. EARLY AM VSBY
REDUCTIONS LIKELY TO MVFR OR IFR WHERE DECENT RAINS OCCUR. WITH
IMPRVING CONDITIONS BY LATE MORNING AND VFR EXEPECTED TOMORROW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

99/15/99
Hazardous weather outlook, Jul 22, 12:59 PM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT FRI JUL 22 2005

NCZ001-002-018-VAZ007-009>020-023-024-WVZ042>045-231800-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-BOTETOURT-ROCKBRIDGE-
MERCER-SUMMERS-MONROE-GREENBRIER-
159 PM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER
OF THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL
BE POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND
GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003-004-019-020-VAZ022-032>035-043-231800-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-
159 PM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF
THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH HEAT INDICES EXPECTED ON TUESDAY. THE COMBINATION OF TEMPERATURES
REACHING THE LOW TO MID 90S AND DEW POINTS NEAR 70 WILL YIELD HEAT
INDICES AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ005-006-VAZ044>047-058-059-231800-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
159 PM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF
THE AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH A FEW OF THESE STORMS...AND BRIEF STRONG WIND GUSTS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH HEAT INDICES EXPECTED ON MONDAY AND TUESDAY. THE COMBINATION
OF TEMPERATURES REACHING THE MID 90S AND DEW POINTS NEAR 70 WILL
YIELD HEAT INDICES AROUND 100 DEGREES ON MONDAY. TUESDAY LOOKS TO
BE EVEN MORE OPPRESSIVE. ANTICIPATE HIGH TEMPERATURES IN THE MID
90S WITH DEW POINTS IN THE MID 70S. THIS WILL YIELD HEAT INDICES
IN THE 105 TO 110 RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DS

In the hours before

Special weather statement, Jul 22, 3:04 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT FRI JUL 22 2005

VAZ033-222045-
FRANKLIN VA-
407 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN FRANKLIN COUNTY...

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH SOUTHERN FRANKLIN COUNTY.  THESE STORMS
WERE MOVING SOUTH AT 5 MPH.  THE MAIN THREATS FROM THESE STORMS WILL
BE DANGEROUS LIGHTNING AND STRONG GUSTY WINDS OF 20 TO 30 MPH.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

CL
Special weather statement, Jul 22, 3:55 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT FRI JUL 22 2005

NCZ004-005-VAZ032-043-222200-
HENRY-PATRICK-ROCKINGHAM-STOKES-
455 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

A LINE OF THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL WILL DRIFT SOUTHEAST ACROSS PATRICK AND HENRY COUNTIES
THROUGH 5:30 PM...THEN INTO STOKES AND ROCKINGHAM COUNTIES BY 6:00
PM. GUSTY WINDS TO 40 MPH ALONG WITH SOME SMALL HAIL WILL ALSO BE
POSSIBLE ESPECIALLY IN THE STUART AND MARTINSVILLE AREAS.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

DRIVERS SHOULD USE CAUTION IF TRAVELLING LATE THIS AFTERNOON.
BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS AND POOR VISIBILITY IN
THE HEAVIER DOWNPOURS.
Special weather statement, Jul 22, 4:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT FRI JUL 22 2005

NCZ005-006-VAZ044-058-222300-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-
INCLUDING THE CITIES OF...EDEN...DANVILLE...SOUTH BOSTON
553 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS CONTINUE MOVING SOUTHEAST THROUGH THE AREA...

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DRIFT
SOUTHEAST THROUGH SOUTHSIDE VIRGINIA AS WELL AS PARTS OF NORTHWEST
NORTH CAROLINA EARLY THIS EVENING. THE STRONGEST STORMS WILL
AFFECT HALIFAX AND ROCKINGHAM COUNTIES WHERE TORRENTIAL
DOWNPOURS...VERY FREQUENT LIGHTNING AND GUSTY WINDS TO 40 MPH ARE
LIKELY. RAINFALL TOTALS OF UP TO 2 INCHES IN LESS THAN AN HOUR
WILL BE POSSIBLE FROM SOUTH BOSTON AND HALIFAX SOUTHWEST TO
REIDSVILLE THROUGH 7:00 PM.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

DRIVERS SHOULD USE CAUTION IF TRAVELING LATE THIS AFTERNOON. BE
ALERT FOR PONDING OF WATER ON AREA ROADWAYS AND POOR VISIBILITY IN
THE HEAVIER DOWNPOURS.

The radar

The Raleigh/Durham radar (KRAX), 123 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
July 22, 5:00 PM EST
Where
Halifax County, Scottsburg
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.750, -78.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467486.